Eye Health

23 February 2011

'Poppers' may cause lasting vision loss

Inhaling the vapors from "poppers" to get high even once can cause eye damage, but habitual huffing may lead to months-long vision loss, French doctors say.


Inhaling the vapours from "poppers" to get high even once can cause eye damage, but habitual huffing may lead to months-long vision loss, French doctors say.

Their study was small, only involving six HIV-positive men with a history of other drug use. The men had been using poppers at least once a week for months or years before going to see eye doctors because of vision problems in both eyes.

In the men who kept using poppers, visual disturbances continued, co-author Dr Michel Paques from the Quinze-Vingts Hospital in Paris, France, said.

Vision improved after stopping

In men who stopped, vision improved after several months - but Paques and his colleagues aren't sure whether that would always be the case.

Poppers are small vials of alkyl nitrates that are crushed or "popped" to release the fumes. These compounds give off nitric oxide, which produces a quick, short-lived high.

The men in the study all had functional and anatomical damage to the retina; mainly restricted to outer segments of foveal cones. The severity of the damage was not linked to how long the men were using the poppers, Paques said.

Single use can damage vision

Last October, writing about a different set of patients, Paques and colleagues reported in The New England Journal of Medicine that just a single use of poppers can damage vision. Even though nitric oxide doesn't stay in the body for very long, "its effects remain for months," Paques said.

Animal studies have shown that it is involved in vision, but researchers don't know the effect of large doses, Paques said.

Doctors warn against poppers

Some of the men in this study already suspected the poppers were to blame when they went to the eye doctors. In all cases, doctors advised them to stop using poppers - and those who did saw their vision improve after a few months.

Even so, most of the patients did not stop taking the drug, Paques said - so he and his colleagues don't know if improved vision is the general rule or not.

This is an important study because it shows that there are additional risks to using these drugs, said Grant Colfax, director of HIV prevention and research at the San Francisco Department of Public Health.

The use of poppers has been associated with an increased risk of contracting HIV, Colfax said. He was not part of the study.

"From a public health perspective, it's critical that people are informed and understand the risk of using poppers," he said. "Many people think that it's harmless and don't even consider it a drug."

Experimenting with substances

Inhalants like poppers tend to be used by people experimenting with substance use, like teenagers, Colfax said.

Just shy of one in five teenagers in the US used poppers in 2008, according to the Substance Abuse and Mental Health Services Administration. In major urban centres, about the same number of gay men have used poppers in the last 6 to 12 months, Colfax told Reuters Health.

"Poppers have aphrodisiac effects in some subjects, and in most cases do not have side effects," Paques said. "You can go to work the next day, unlike after heavy drinking."

The use of poppers has held steady over the past 30 years, Colfax said. The sale of alkyl nitrates is legal; they're easily available both online and in stores that sell drug paraphernalia. Sold as video head cleaner or leather cleaner, common brand names are Jungle Juice, Rush, and Man Scent.

Small study

A limitation of this study, published in the Archives of Ophthalmology, was that it was very small, Colfax said. With this in mind, we "have to wait and see what the evidence bears out."

The subjects in Paques's earlier study - the one reported last October - were not homosexual and didn't use other drugs. The current study only looked at HIV-positive gay men who did use other drugs. However, when the findings from both studies are combined, the indication is that they can apply to everyone who uses the inhalants, Paques said.

Part of the reason that the study was small is that some eye doctors don't know about the condition, according to Paques. Patients develop bilateral yellow foveal spots that can be hard to detect, he said. But as doctors become aware of the problem, they notice more cases.

The few cases he's reported so far are "the tip of the iceberg," Paques said. But, he added, these few cases "helped us to identify a quite important problem." - (Leigh Krietsch Boerner/Reuters Health, February 2011)

Read more:
Street Drugs Centre


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert


Megan Goodman qualified as an optometrist from the University of Johannesburg and is currently practising at Tygerberg Academic Hospital in Cape Town. She has recently completed a Masters degree in Clinical Epidemiology at Stellenbosch University. She has a keen interest in ocular pathology and evidence based medicine as well as contact lenses.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules